An announcement from the FDA prompts clinicians to watch for signs of pulmonary hypertension in infantsĀ treated with the drug diazoxide.

The agency said it has identified 11 cases of pulmonary hypertension in infants receiving diazoxide in the medical literature and in its FDA Adverse Event Reporting System since 1973, when the drug was approved. Once diazoxide was stopped, the pulmonary hypertension resolved or improved in each case.

Usually administered in the hospital, diazoxide blocks the release of insulin from the pancreas, which helps increase blood glucose.

Clinicians as well as parents and caregivers should monitor infants treated with diazoxide for signs of respiratory distress, which include flaring nostrils, grunting, unusual chest movements, rapid breathing, difficulty feeding, or a bluish tint to the lips or skin. The need for such monitoring is especially important for infants with risk factors for pulmonary hypertension such as meconium aspiration syndrome, respiratory distress syndrome, transient tachypnea of the newborn, pneumonia, sepsis, congenital diaphragmatic hernia, and congenital heart disease.

View the full story at www.medscape.com